ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert! Asphyxiation possible with syringe tip caps. Do not provide hypodermic syringes to parents for administering oral liquids to children.

From the August 22, 2001 issue MSA Acute Care Edition Newsletter

This month, a 5-month-old child asphyxiated when a cap from a Becton-Dickinson 3 mL parenteral syringe ejected into his throat during drug administration. Choking episodes are possible if the small, translucent caps on hypodermic syringes are inadvertently left on the syringe during use (see a diagram on our web site). In fact, medications can actually be drawn into some hypodermic syringes and administered without removing the caps. The caps can dislodge easily during drug administration and eject into a child's trachea. Over the past several years, we've heard of several cases where children swallowed or choked on hypodermic syringe caps that were overlooked by parents. In the most recent case, a pediatrician provided the parents with a hypodermic syringe to administer VANTIN (cefpodoxime) suspension. With the cap intact, the father inserted the syringe into the Vantin, pulled back the plunger, and the medication flowed into the syringe. To him, the cap appeared to be part of the syringe. When he placed the medication into the child's mouth, the cap flew off and became dislodged in the child's airway. The baby was taken to the hospital where a procedure was performed to remove the cap, but the child died. Hypodermic syringes should never be used for oral medication administration. Practitioners should tell parents to use only measuring cups or ORAL syringes when giving liquids. Most caps on oral syringes are very difficult to dislodge with plunger pressure, yet pull off easily for drug administration. Usually, the caps are also colored and shaped for visibility, but it's still a good idea to remind parents to remove them. Please see our March 10, 1999 issue (available on our web site) for additional information on this problem.

A: Standard hypodermic syringe with B: Cap inadvertantly ejected into
plastic cap ejected on right. patient's throat.

Source: Cohen MR. (ed). Medication administration problem solving in ambulatory care. 1994 American Pharmaceutical Association.

ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP